About Us  |  Contact Us  |  Español
VNA of Care New England
VNA of Care New England

Continuing Statins Linked to Decreased Risk of Parkinson's

Lipophilic statin therapy tied to decreased incidence of PD, particularly in women, elderly
WEDNESDAY, July 24 (HealthDay News) -- Continuation of lipophilic statin therapy is associated with a decreased risk of Parkinson's disease (PD) when compared with statin discontinuation, according to a study published online July 24 in Neurology.
Yen-Chieh Lee, M.D., from the Cathay General Hospital in Taipei, Taiwan, and colleagues examined the impact of discontinuing statin therapy on the incidence of PD using data from 43,810 statin initiators who were recruited from 2001 to 2008 and were free of PD at baseline.
The researchers found that the incidence rate for PD was 1.68 per 1,000,000 person-days for lipophilic statins and 3.52 per 1,000,000 person-days for hydrophilic statins. Compared with statin discontinuation, continuation of lipophilic statins correlated with a significantly reduced risk of PD (hazard ratio [HR], 0.42). This association was not modified by comorbidities or medications. Significant associations were seen for simvastatin and atorvastatin (HR, 0.23 and 0.33, respectively). These associations were particularly strong in female users (HR, 0.11 and 0.24, respectively). The beneficial effect for atorvastatin users was noted in the elderly subgroup (HR, 0.42). No correlation was observed between hydrophilic statins and PD occurrence. In a dose/duration-response relation, there was no significant association with PD for long-term use of either lipophilic or hydrophilic statins.
"Continuation of lipophilic statin therapy was associated with a decreased incidence of PD as compared to discontinuation in statin users, especially in subgroups of women and elderly," the authors write.
Abstract (http://www.neurology.org/content/early/2013/07/24/WNL.0b013e31829d873c.abstract )Full Text (subscription or payment may be required) (http://www.neurology.org/content/early/2013/07/24/WNL.0b013e31829d873c.full.pdf+html )Editorial (subscription or payment may be required) (http://www.neurology.org/content/early/2013/07/24/WNL.0b013e31829d87bb.extract )
Health Headlines
Certain Sedatives Tied to Breathing Problems in Older COPD PatientsView in a lightbox
Appetite, Taste Changes Reported After Weight-Loss SurgeryView in a lightbox
Happy Couples Nestle Together at Night, Survey FindsView in a lightbox
Health Highlights: April 18, 2014View in a lightbox
Health Tip: Avoid Driving During Flood WarningView in a lightbox
VNA of Care New England
© 2011 Site Index | Disclaimer | Legal Notices